California, 2010

Winter Storm in California, February 4 to 5, 2010

February 4 to 5, 2010 · NWS STO · 5 events in 5 counties and zones

A winter storm brought moderate to locally heavy snow to the higher mountains of interior Northern California. There were 6 to 10 inches of snow above 5000 feet, with about a foot of new snow above 8000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm brought moderate to locally heavy snow to the higher mountains of interior Northern California. There were 6 to 10 inches of snow above 5000 feet, with about a foot of new snow above 8000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 4, 9:00 AM PST, 6 hours earlier.

Area forecast discussion, Feb 4, 9:00 AM PST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST THU FEB 4 2010

.DISCUSSION...
PATCHY FOG HAS DEVELOPED THIS MORNING FROM AROUND MARYSVILLE AND
SOUTH THROUGH THE NORTHERN SAN JOAQUIN INCLUDING THE DELTA REGION.
ECHOES ON THE RADAR IMAGERY WITH THE WARM AIR ADVECTION FROM THE
UPPER LOW OFF THE COAST THIS MORNING. IT WAS RAINING AT REDDING
EARLIER THIS MORNING AROUND 7 AM. WILL INCREASE THE POPS FOR TODAY
WITH THE WARM AIR ADVECTION PRECIPITATION BRINGING SOME LIGHT RAIN
AND SNOW TO THE AREA DURING THE DAY. THE HEAVIER AND MORE WIDESPREAD
PRECIPITATION WITH THE COLD FRONT IS EXPECTED TO COME IN LATER THIS
AFTERNOON INTO THE EVENING.  BUMPED UP THE TIMING ON THE WINTER
STORM WARNING WITH A LITTLE FASTER TIMING AND ADDED THE COASTAL
RANGE. THIS SYSTEM SHOULD BE MOVING TO THE EAST FRIDAY MORNING WITH
SOME LINGERING PRECIPITATION ESPECIALLY ALONG THE SIERRA. ENDED THE
WINTER STORM WARNING FRIDAY MORNING AT 10 AM FOR THE NORTHERN
MOUNTAINS WITH THE PRECIPITATION EXPECTED TO TAPER OFF.
PRECIPITATION IS EXPECTED TO TAPER OFF IN THE SIERRA BY FRIDAY
AFTERNOON SO ENDED THE WSW AT 4 PM. SNOW LEVELS EXPECTED TO BE
AROUND 4000 TO 5500 FEET TODAY AND LOWER TONIGHT TO AROUND 3500 TO
4000 FEET.  SOUTHERLY WINDS WILL INCREASE DURING THE DAY TODAY WITH
850 AND 700 MB WINDS AROUND 55KTS THIS AFTERNOON AND EVENING. THIS
WILL BRING GUSTY WINDS TO THE MOUNTAINS. SOUTHEASTERLY WINDS WILL
INCREASE AND BE GUSTY IN THE VALLEY THIS AFTERNOON AND EVENING ALSO
WITH THE SURFACE LOW OFF THE OREGON COAST CREATING A MFR-SAC
GRADIENT AROUND 10 MB.

ANOTHER WAVE MOVES THROUGH THE TROUGH ON LATE FRIDAY INTO SATURDAY
BUT THE MAIN PART OF THIS ENERGY GOES TO THE SOUTH. WE WILL PROBABLY
SEE SOME LIGHT PRECIPITATION IN NORTHERN CALIFORNIA INTO SATURDAY.

.PREVIOUS DISCUSSION
BESIDES LINGERING RAIN/SNOW ON SATURDAY, THE GFS AND ECMWF 00 & 06Z
RUNS INDICATED SOME INSTABILITY ENTERING THE CENTRAL VALLEY DURING
THE LATE MORNING AND AFTERNOON HOURS. COMPUTED LI VALUES RANGE FROM
-1 TO -3 WITH THE GFS SHOWING THE STRONGER INSTABILITY. INCLUDED
MENTION OF SLIGHT CHANCE OF THUNDERSTORMS TO THE VALLEY ZONES. AIR
MASS STABILIZES BY SATURDAY EVENING AND REMAINS SO THROUGH THE REST
OF THE WEEKEND. LIGHT SHOWERS MAY LINGER INTO SUNDAY MORNING BUT
UPPER LEVEL RIDGING WILL TREND OUR WEATHER PATTERN DRIER BY SUNDAY
AFTERNOON.   JBB

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)...
NEXT UPSTREAM TROUGH FORECAST TO DIG SOUTHEASTWARD FROM THE GULF OF
ALASKA EARLY NEXT WEEK BRINGING AN INCREASING CHANCE OF
PRECIPITATION TO THE REGION MONDAY AND TUESDAY. SYSTEM IS FORECAST
TO MOVE SOUTH OF THE REGION BY WEDNESDAY AS SHORT-WAVE RIDGING
REBUILDS BRINGING DRIER WEATHER WEDNESDAY INTO THURSDAY.

&&

.AVIATION DISCUSSIONS...
COLD FRONT EXPECTED TO MOVE INLAND ACROSS THE REGION BETWEEN 00Z AND
06Z FRI. PRECIP INTENSITY WILL LESSEN WITH FRONTAL PASSAGE BUT NO
WIND SHIFT AS PRESSURE GRADIENTS DRIVE WINDS NWD UP CENTRAL VALLEY.
AREAS OF IFR VIS IN BR FROM KMYV SWD LINGER INTO AFTN...THEN WDSPRD
MVFR/IFR CIGS DVLP AFT 00Z FRI WITH SE SFC WNDS GUSTING 25-35 KTS.
WEAK UPSLOPE FLOW TO CONTINUE MVFR/IFR CIGS NEAR KRDD NEXT 24HRS. IN
THE MTNS...WDSPRD IFR CONDS EXPECTED WITH LOWERING CIGS TODAY.
FREEZING LEVEL NEAR 7000 FT.    JCLAPP

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING THURSDAY EVENING THROUGH FRIDAY AFTERNOON FOR
THE WEST SLOPE OF THE NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY
INCLUDING THE LASSEN PARK AREA...AND THE MOUNTAINS OF SHASTA COUNTY.

&&
Hazardous weather outlook, Feb 4, 6:45 AM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
645 AM PST THU FEB 4 2010

CAZ013>019-063-064-066>069-051500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
645 AM PST THU FEB 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC WEATHER SYSTEM WILL BRING INCREASING PRECIPITATION AND
GUSTY SOUTHERLY WINDS TO THE REGION LATER TODAY AND TONIGHT.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

ANOTHER WEATHER SYSTEM IS EXPECTED TO AFFECT THE REGION FRIDAY NIGHT
INTO SATURDAY BRINGING ANOTHER PERIOD OF MODERATE TO OCCASIONALLY
HEAVY PRECIPITATION ALONG WITH GUSTY SOUTHERLY WINDS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
February 4, 3:00 PM PST to February 5, 2:00 AM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Trained Spotter

Snow amounts of up to 8 inches fell above 5000 feet, with more than a foot of new snow estimated on the higher peaks. Winds gusted to greater than 30 mph.

Winter Storm, Shasta Lake/North Shasta County

When
February 4, 4:00 PM PST to February 5, 3:00 AM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Trained Spotter

Snow amounts of 7 to 12 inches were recorded in the higher elevations. Winds gusted to 59 mph at Sugarloaf.

Winter Storm, Burney Basin/Eastern Shasta County

When
February 4, 5:00 PM PST to February 5, 4:00 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Trained Spotter

Snow amounts of up to 8 inches fell over the higher mountain ridges.

Winter Storm, Mt Shasta/Western Plumas County

When
February 4, 6:00 PM PST to February 5, 4:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
SNOTEL

Snow amounts of 8 to 12 inches fell over the higher mountain ridges. Eight inches of snow was measured at the Mineral snotel observation site.

Winter Storm, West Slope Northern Sierra Nevada

When
February 4, 9:00 PM PST to February 5, 6:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Public

Snow amounts of 6 to 10 inches fell at area ski resorts, with the highest amounts above 8000 feet. The Mineral snotel observation site recorded 8 inches. The Alpine Meadows snotel observation site recorded 8 inches of snow at 6900 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214953, 214954, 214952, 214956, 214955.